Session Title: AA 2021 Virtual Posters - General Rehabilitation
Session Time: None. Available on demand.
Disclosures: William J. Naber, II, BS: No financial relationships or conflicts of interest
Case Diagnosis: A 63-year-old female with Raynaud’s Phenomenon secondary to chemotherapy for adenocarcinoma of lung.
Case Description: The patient developed bilateral Raynaud’s Phenomenon after initiation of Carboplatin and Alimta (Pemetrexed) based chemotherapy. The patient presented with substantial distal finger cyanosis, ulceration (Right- index, middle, ring, small and Left- index, middle, ring) and pain drastically reducing hand function. Behavior modifications, medical pain management, and calcium channel blockers provided inadequate symptom management. Botulinum toxin therapy was initiated to improve blood flow and promote ulcer healing via targeted vasodilation of the adjacent proper palmar digital arteries. 100 units of Botox were reconstituted using preservative-free 0.9% normal saline in a 100U/2mL concentration. Alcohol was used to cleanse the skin and back pressure was applied prior to each injection to avoid intravascular injection. 5U of botulinum toxin was injected on the medial and lateral aspects of each ulcerated finger, slightly distal to the MCP joint. Additionally, 2.5U were placed in the same fashion slightly distal to the respective PIP joints, excluding the left ring finger due to its minimal ulceration. 100U were used in total (60U-Right hand, 40U-Left hand).
Setting: Outpatient General Physical Medicine and Rehabilitation ClinicAssessment/
Results: At 2 weeks post injection, bilateral pain, cyanosis, and ulceration statuses were greatly improved. The patient lost no dexterity and had 5/5 strength with adduction and abduction. By 2 months post injection, pain levels were similar to week 2, left-sided healing continued, and right-sided healing was stable. Finger adduction, abduction, and dexterity were unchanged. Unfortunately, the patient expired from metastatic lung cancer prior to 3-month follow up.
Discussion: To our knowledge, this is the first case reported of botulinum toxin injections used to manage Raynaud’s Phenomenon secondary to chemotherapy.
Conclusion: Botulinum toxin injections provide a significant and well-tolerated therapeutic response in chemotherapy induced Raynaud’s Phenomenon.
Level of Evidence: Level V
To cite this abstract in AMA style:Naber WJ, Howard G, Kuhlman K. Botulinum Toxin Type A Injections: An Alternative for Intractable Raynaud’s Phenomenon Secondary to Chemotherapy- a Case Report [abstract]. PM R. 2021; 13(S1)(suppl 1). https://pmrjabstracts.org/abstract/botulinum-toxin-type-a-injections-an-alternative-for-intractable-raynauds-phenomenon-secondary-to-chemotherapy-a-case-report/. Accessed December 3, 2023.
« Back to AAPM&R Annual Assembly 2021
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/botulinum-toxin-type-a-injections-an-alternative-for-intractable-raynauds-phenomenon-secondary-to-chemotherapy-a-case-report/